Nebraska, 2024Heavy Snow in Nebraska, March 7, 2024
March 7, 2024 · NWS GLD · 1 event in 1 county or zone
A low pressure system moved across Eastern Colorado into extreme Southwest Nebraska producing heavy snow, mainly across Dundy County. 5 hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved across Eastern Colorado into extreme Southwest Nebraska producing heavy snow, mainly across Dundy County. Snow amounts ranged from 6 inches near the town of Parks to 8 inches near the town of Max over a duration of 12.5 hours. Snow also fell in Hitchcock and Red Willow counties, though it remained light with reports of 3.8 inches near Trenton and 2.6 inches near McCook.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 7, 9:09 AM MST, 6 minutes earlier. Its key messages:
- Substantial uptick in snow amounts as snow band confidence increases; Winter Storm Warning Issued.
- Winter Weather Advisory remains along with a southward shift; Light ice accumulation is main focus in that area.
- Warmer weather returns this weekend and into next week.
Area forecast discussion, Mar 7, 9:09 AM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
909 AM MST Thu Mar 7 2024
.KEY MESSAGES...
- Substantial uptick in snow amounts as snow band confidence
increases; Winter Storm Warning Issued.
- Winter Weather Advisory remains along with a southward shift;
Light ice accumulation is main focus in that area.
- Warmer weather returns this weekend and into next week.
&&
.UPDATE...
Issued at 906 AM MST Thu Mar 7 2024
Based on improving conditions south of the Interstate, have
opted to cancel the Dense Fog Advisory early. Still expecting
some patchy fog to impact the Advisory area this morning, but
not hitting criteria.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 324 AM MST Thu Mar 7 2024
A tricky forecast has developed for today across the Tri-State area.
Southerly moisture advection continues into the area; where dense
fog has developed. Wichita county dispatch reported dense fog and
the Scott City AWOS also was reporting dense fog which leads to me
to believe it is more than patchy fog ongoing. Short term guidance
such as the HRRR and RAP both show the fog extending further west
and North through mid morning so have opted to issue a Dense Fog
Advisory for Cheyenne (CO), Wallace, Logan, Gove, Greeley and
Wichita counties through 17Z.
The main focus for this forecast package is due to the significantly
higher snowfall amounts. Rain is forecast to develop through
sunrise across the area. Colder air will then move into Yuma
county through the morning hours where the rain will transition
to a period of freezing rain or sleet. The feature of focus will
be on a 700mb frontogentical band that will create further lift
to promote dynamical cooling to turn the wintry mix into all
snow. A couple hundred joules of MUCAPE, favorable EPV, steeper
theta e and unstable lapse rates will also promote the potential
for convective potential where 2-3 inch per hour may be
achieved. The overall footprint for the heaviest snow is still
in question as some ensemble members have it further south into
NW Kansas across the Highway 36 corridor; and Hi-Res guidance is
a little further west and north with it. I did opt to only
issue for Yuma county as the EFI a "bullseye" of numerous
ensemble members favoring Yuma county. The EFI did handle the
significant snow band where 2+ feet of snow fell across Kit
Carson and Wallace counties back in January of 2022 where
guidance was struggling with the overall location of that band.
Will continue to watch through sunrise where this 700mb band
does develop in case an expansion of the Winter Storm Warning
will be needed. The main time frame of the heaviest snow for
Yuma county looks to be from 9am-4pm MT. It is worth noting as
well that a significant gradient of snowfall amounts may occur
in Yuma county as well where SE portions may only see an inch
and the northern portion may see 6+ inches of snowfall. Overall
though, there is the potential for a significant spring winter
storm to occur especially for northwest portions of the
forecast area.
The Winter Weather Advisory also continues to look on track; a
southern expansion was made to include Kit Carson and Sherman
counties as the FRAM shifted the coverage of the icing potential
further south. The peak time for icing for these two counties looks
to be from 10am through 6pm MT as a stout warm nose is seen as well
on both RAP and NAM forecast soundings. As for the inherited
advisory (Cheyenne (KS), Dundy and Hitchcock) the main driving focus
continues to be the icing potential; although snow amounts have come
up some, there does still continue to be some concern for slightly
higher snowfall totals, depending on where that band sets up
at. The 700mb band will need to be closely watched for any
potential upgrade of the Winter Weather Advisory.
Overnight, all precipitation will change over to snowfall as
cooler air pushes in. Locales where predominantly rain is
favored will need to watch for freezing of roadways if
precipitation remains on them as the colder air pushes in and
winds increase. Bridges and overpasses may be the most prone to
the rapid freezing potential as ground temperatures are
currently in the low to mid 40s. Occasional breaks in
precipitation will occur overnight and through the morning
hours Friday. Winds will be fairly breezy gusting around 40 mph
south of I- 70 where some blowing snow may be of concern;
confidence is fairly low (10%) in this occurring due to the wet
nature of the snow and questions regarding the intensity of the
snowfall. All precipitation is currently forecast to be out of
the area by sunset Friday.
Temperatures across most of the area for today will struggle to make
it out of the 30s; whereas over east portions of the area where rain
will be the dominant p-type due to warmer temperatures in the
40s. Lows tonight will fall into the teens to 20s; however as
the winds increase wind chills will fall into the lower teens to
locally single digits.
Similar temperatures are forecast Friday as CAA continues to
stream in as all areas are forecast to remain in the 30s. If
clearing can occur sooner then portions of SW Nebraska may make
a run into the 40s. Low temperatures into Saturday morning look
to be coldest of the entire event as a surface high takes hold
as winds lighten and skies clear. If snow pack is present then
significant radiational cooling would take place resulting in
lower than forecast temperatures. Currently lows in the mid
teens to low 20s are forecast along with wind chills in the
single digits currently forecast.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 1235 AM MST Thu Mar 7 2024
Saturday...similar to 24 hours ago, this mornings GFS/ECMWF/GEM/GEFS
models show a high amplitude 500mb ridge axis moving over the area
from the west. Widespread sunshine remains in the forecast as the
atmosphere from 850-300mb is very dry in the relative humidity
forecasts. High temperatures are a bit more challenging compared to
24 hours ago given the expectation of locally heavier snowfall
across the northwest corner of the forecast area which should still
be on the ground for this days temperature forecast. Presently, high
temperatures are forecast to be in the middle 40s to lower 50s. Low
temperatures are forecast to be in the lower to middle 20s.
Sunday...this mornings GFS/ECMWF/GEM/GEFS models remain similar to
24 hours ago, backing the 500mb flow to the southwest overnight
ahead of an approaching upper level trough. The atmosphere remains
void of any moisture below 500mb with perhaps enough up to 300mb to
produce some cirrus clouds. So, dry weather is forecast. 850mb
temperatures rise into the 11C to 15C range, supportive of high
temperatures in the lower to middle 60s. The exception is over parts
of Yuma county where snow cover may still exist. High temperatures
there are currently forecast to be in the middle 50s. Low
temperatures are forecast to be in the middle 20s to middle 30s.
Monday...this mornings GFS/GEM models continue forecasting the
trough west of the Rockies Sunday to reach the Continental Divide by
12z Tuesday. The ECMWF/GEFS models are less amplified with the
trough, moving it into are area by 12z Tuesday. Mid and high clouds
increase through the period but with rather low humidity below
700mb, its unlikely for us to get any precipitation. 850mb
temperatures continue to rise, ranging from 13C to 17C. This would
support high temperatures in the middle 60s to lower 70s. Once
again, slightly cooler readings (lower 60s) are forecast in
northwest Yuma county where snow cover impacts are forecast. Low
temperatures are forecast to be in the lower 30s to lower 40s.
Tuesday...this mornings GFS/ECMWF/GEM/GEFS models are in a bit
better agreement compared to 24 hours ago, moving the upper trough
in the morning out of the area during the day with another large
trough axis approaching the Continental Divide overnight. Mid and
high clouds in the morning move east and away from the area with
another batch moving in from the west after midnight associated with
the approaching upper trough. Presently, no precipitation is
forecast. High temperatures are forecast to be in the lower 60s to
around 70 with low temperatures in the 30s. There continues to be a
chance for breezy northwest winds during the day behind the first
exiting upper trough. These winds, combined with relative humidity
readings in the upper teens to upper 20s will support some elevated
fire weather concerns, generally west of Highway 25.
Wednesday...00z GFS/ECMWF/GEFS models keep the upper trough axis
west of the Continental Divide while the GEM model moves it into our
area. 850-500mb moisture levels increase from west to east ahead of
the trough, supporting NBM pops in the 15%-30% chance range across
the northwest half of the area during the day and 20%-40% chance
overnight. Presently, precipitation type is mainly rain. Some snow
may mix in across western Kit Carson county around Flagler. High
temperatures are forecast to be in the upper 50s to middle 60s with
low temperatures in the 30s.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 424 AM MST Thu Mar 7 2024
LIFR conditions are ongoing at KGLD as stratus and fog develop
in the vicinity of the terminal. Not expecting to be completely
socked in fog as precipitation begins to develop in the vicinity
of the terminal through 14Z but think transient dense fog at
times is most likely. precipitation is forecast to start as
rain before a period of freezing rain develops and then finally
turns to all snow towards the afternoon hours. Precipitation
potential continues as winds turn to the north and become breezy
overnight and into Friday morning.
For KMCK; watching some stratus develop in vicinity of the
terminal with MVFR ceilings being reported at KIML and KCSB so
opted to go with that trend to start the period. A brief period
of breezy winds mid morning before precipitation chances start
start along with IFR to LIFR conditions throughout the remainder
of the period. Similar to KGLD winds will become northerly and
breezy overnight.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 5 AM MST /6 AM CST/ Friday for
KSZ001-013.
CO...Winter Storm Warning until 5 AM MST Friday for COZ090.
Winter Weather Advisory until 5 AM MST Friday for COZ091.
NE...Winter Weather Advisory until 5 AM MST /6 AM CST/ Friday for
NEZ079-080.
&&
UPDATE...JN
SHORT TERM...Trigg
LONG TERM...99
AVIATION...TriggHazardous weather outlook, Mar 7, 9:06 AM MST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
906 AM MST Thu Mar 7 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081615-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
906 AM MST Thu Mar 7 2024 /1006 AM CST Thu Mar 7 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Winter Storm Warning remains in effect for Yuma county Colorado as
a band of heavy wet snow is forecast to develop this morning through
the afternoon hours. Snowfall rates of 2 to 3 inches is possible
especially along and north of a Yuma to Wray line.
A Winter Weather Advisory remains in effect for Dundy, Hitchcock,
Kit Carson, Sherman and Cheyenne county Kansas. Accumulating snow and
ice is forecast to develop throughout the day and persist into
Friday morning.
Roadways in areas that see precipitation may freeze quickly this
evening into Friday morning as temperatures will quickly plummet
behind a cold front. Be prepared for slick roadways, especially
bridges and overpasses.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Roadways in areas that see precipitation may freeze quickly into
Friday morning as temperatures will quickly plummet behind a cold
front. Be prepared for slick roadways, especially bridges and
overpasses.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. Spotters are encouraged to
report snow and ice to NWS Goodland via phone or social media.
In the hours before
Special weather statement, Mar 7, 4:59 AM MST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
459 AM MST Thu Mar 7 2024
COZ091-KSZ013-014-071300-
Kit Carson-Sherman-Thomas-
Including the cities of Burlington, Goodland, and Colby
459 AM MST Thu Mar 7 2024 /559 AM CST Thu Mar 7 2024/
...Patchy Dense Fog Ongoing...
Patchy dense fog is ongoing as dense fog has been seen on Kansas
Department of Transportation webcams near Goodland. Additional
patchy fog is possible across Kit Carson and Thomas counties along
Interstate 70 between Burlington and Colby. If traveling be
prepared for sudden reductions in visibility due to fog.
Local storm report, Mar 7, 5:02 AM MST, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
502 AM MST Thu Mar 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM Fog 1 NE Hill City 39.38N 99.83W
03/07/2024 M0.25 mi Graham KS ASOS
KHLC reporting visibility of 1/4 mile due to
dense fog.
&&Special weather statement, Mar 7, 7:28 AM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
728 AM MST Thu Mar 7 2024
KSZ001-013-071445-
Sherman KS-Cheyenne KS-
728 AM MST Thu Mar 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHEYENNE AND
NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS THROUGH 745 AM
MST/845 AM CST/...
At 728 AM MST/828 AM CST/, Doppler radar was tracking an isolated
thunderstorm 10 miles northwest of Brewster, moving north at 10 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of southeastern
Cheyenne and northeastern Sherman Counties in northwestern Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3961 10141 3957 10141 3957 10140 3945 10139
3937 10165 3957 10179 3960 10180 3965 10142
TIME...MOT...LOC 1428Z 162DEG 7KT 3946 10152
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
VincentLocal storm report, Mar 7, 7:37 AM MST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
737 AM MST Thu Mar 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Hail 1 NNE Goodland 39.37N 101.70W
03/07/2024 M0.25 inch Sherman KS NWS Employee
Elevated thunderstorm produced a brief
period of pea sized hail at NWS Goodland at
7:00 am MST. Air temperature 34F, dewpoint
32F.
&&
VincentLocal storm report, Mar 7, 8:28 AM MST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
828 AM MST Thu Mar 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM Fog Tribune 38.47N 101.75W
03/07/2024 E0.25 mi Greeley KS Law Enforcement
Dispatch is reporting dense fog still in
place with visibility ranging 1/4sm to
1/2sm.
&&
JNHeavy Snow, Dundy
- When
- March 7, 9:15 AM MST to 9:45 PM MST
- Where
- Dundy forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
A low pressure system moved across Eastern Colorado into extreme Southwest Nebraska producing heavy snow, mainly across Dundy County. Snow amounts ranged from 6 inches near the town of Parks to 8 inches near the town of Max over a duration of 12.5 hours.
Key impacts: heavy snow, visibility reduction, and hazardous travel.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, March 7 to 9, 2024$36,000 · 1 event
- Heavy Snow in Colorado, March 7 to 9, 202423 events
- Winter Storm and Winter Weather in Nebraska, March 7 to 8, 202417 events
- Hail in Kansas, March 7, 20241 in hail · 10 events
- Heavy Snow and Winter Weather in Wyoming, March 7 to 8, 202410 events
- Winter Storm and Winter Weather in Colorado, March 7 to 8, 20248 events
- Hail in Oklahoma, March 7, 20242 in hail · 7 events
- Flooding and Heavy Rain in Missouri, March 7 to 8, 20247 events
- Winter Storm in Nebraska, March 7 to 8, 20246 events
- Flash Flood and Debris Flow in California, March 7, 20241 in hail · 4 events
- Flooding in New York, March 7, 20243 events
- Flash Flooding and Hail in Texas, March 7, 20241 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163083.